Telaprevir adds boxed warning of serious skin reactions

December 19, 2012

The label on telaprevir (Incivek, Vertex Pharmaceuticals) will now carry a boxed warning about potentially serious skin reactions following reported fatalities.

Vertex Pharmaceuticals announced in a statement Wednesday that fatal skin reactions had been reported in patients with progressive rash and systemic symptoms who continued to receive telaprevir combination treatment after a serious skin reaction was identified.

Telaprevir is a hepatitis C virus protease inhibitor that was approved by FDA in May 2011.

Although serious skin reactions were seen in clinical trials, the reaction was rare-occurred in less than 1% of people treated-and all patients recovered. Nevertheless, the risk was noted on the original label, the company stated.

The company stresses that combination treatment be stopped immediately and patients be promptly referred for urgent medical care if serious skin reactions occur.

In a safety information alert from FDA, the agency recommends alerting patients to the potential risk for developing a rash with combination treatment. In addition, healthcare providers should make sure that patients are aware of the signs and symptoms associated with a severe skin reaction and when to seek medical care. FDA encourages healthcare professionals and patients to report adverse events.

------------------------------------------------------------

Check out our Facebook and Twitter pages!